Hail, Douglas
- When
- September 16, 8:55 PM CST
- Where
- Douglas County, 1 mi N of Bennington
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.383, -96.167
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 3:25 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT SAT SEP 16 2006
.DISCUSSION...
THE MAIN CONCERN FOR THIS FORECAST IS SEVERE WEATHER IN THE SHORT
TERM. BEST DESTABILIZATION APPEARS TO BE AHEAD OF THE DRYLINE.
VERY STRONG SHEAR OVER THE WHOLE AREA WILL SUPPORT SUPERCELLS...BUT
A MORE LINEAR DEVELOPMENT MAY OCCUR LATER IN THE EVE AFTER BEST CAPE
IS USED UP AND STORMS BECOME MORE OUTFLOW DOMINATED.
LEFT WIND ADVISORY UNTIL 7 PM. WINDS REMAIN STRONG AND OCCASIONALLY
HIT CRITERIA...AND THIS SHOULD LAST FOR A WHILE.
HEAVY RAINS LAST NIGHT RESULTED IN ONGOING FLOODING IN SAUNDERS CO.
WHILE SOME STORMS COULD HAVE HEAVY RAIN TONIGHT...EXPECT STORMS TO
BE FAST MOVING WITH STRONG WINDS ALOFT. BEST MOISTURE IS IN SE
CORNER NEBRASKA AND SW IA...WHICH HAD LESS RAIN RECENTLY AND SO NOT
VERY PRONE TO FLOODING. TRAINING POTENTIAL IS NOT AS GREAT AS LAST
NIGHT EITHER.
DRYING ALOFT SHOULD PUT AN END TO THUNDERSTORMS BEFORE ACTUAL COLD
FRONT ARRIVES LATER TONIGHT. COOLER AND BLUSTERY CONDITIONS SHOULD
THEN PREVAIL THROUGH MONDAY. GFS AND NAM SUGGEST THAT WRAPAROUND
SHOWERS MAY CUT ACROSS THE NORTH SUNDAY NIGHT AND MONDAY.
BEYOND MONDAY...THERE WERE FEW SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST. MODELS ARE QUICK TO DEVELOP MAJOR DISPARITIES ON TIMING
AND PLACEMENT OF MAJOR FEATURES...STARTING WITH THE UPPER LOW TO OUR
NORTH. THIS CERTAINLY MAKES A LOW CONFIDENCE FORECAST. NATIONAL
DISCUSSIONS FAVOR 00Z ECMWF...AND ACTUAL FORECAST WAS A BLEND OF
THIS AND PREVIOUS FORECAST. THE MAJOR DIFFERENCE WAS TO TREAT THE
POSSIBLITY OF AN UPPER TROUGH OVER THE WESTERN U.S. WITH MOIST
SOUTHWEST FLOW INTO OUR AREA LATER NEXT WEEK. THIS IS COMPLETELY AT
ODDS WITH SEVERAL OP GFS RUNS...BUT ENSEMBLES ARE ALL OVER THE MAP.
THUS...INCREASED TO CHANCE POPS FOR THURSDAY AND KEPT GOING THROUGH
FRIDAY NIGHT...WITH SLIGHT CHC FOR SATURDAY. WOULD EXPECT THAT
FORECAST NEEDS SERIOUS MODIFICATIONS FOR THIS PERIOD AS IT BECOMES
APPARENT WHICH MODEL...IF ANY...IS BELIEVABLE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050-NEZ051-
NEZ065-NEZ066-NEZ078-NEZ088-NEZ089.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ030-NEZ031-
NEZ032-NEZ042-NEZ043.
IA...NONE.
&&
POLLACKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 530 PM CDT SAT SEP 16 2006 IAZ055-056-069-079-080-090-091-NEZ030>034-042>045-050>053-065>068- 078-088>093-170400- BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-WASHINGTON- 530 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY A TORNADO WATCH IS IN EFFECT UNTIL 11 PM. STRONG THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A DRY LINE MOVING FROM CENTRAL INTO EASTERN NEBRASKA... OR A STRONGER COLD FRONT FOLLOWING THE DRY LINE. A COMBINATION OF MODERATE TO STRONG INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT FAST MOVING SUPERCELL THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE STRONG WINDS AND LARGE HAIL. A FEW TORNADOES MAY ALSO DEVELOP DURING THE EVENING HOURS. LATER IN THE EVENING...STORM ORGANIZATION IS EXPECTED TO BECOME MORE LINEAR...BUT DAMAGING WINDS WILL STILL BE POSSIBLE. THUNDERSTORMS WILL WEAKEN AND MOVE INTO CENTRAL IOWA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 11 PM. IAZ043-NEZ011-012-015>018-170400- ANTELOPE-CEDAR-KNOX-MONONA IA-PIERCE-THURSTON-WAYNE- 530 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA IOWA. .DAY ONE...TONIGHT AND SUNDAY A TORNADO WATCH IS IN EFFECT UNTIL 10 PM. A COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING. THIS FRONT MAY TRIGGER STRONG THUNDERSTORMS CONTAINING DAMAGING WINDS AND HAIL. A FEW TORNADOES ARE POSSIBLE DUE TO VERY STRONG WIND SHEAR COMBINED WITH STRONG INSTABILITY. THUNDERSTORMS SHOULD WEAKEN AND QUICKLY PUSH EAST OF THE AREA AFTER 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN UNTIL 10 PM. . POLLACK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
817 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL UTICA 40.90N 97.35W
09/16/2006 E0.75 INCH SEWARD NE CO-OP OBSERVER
&&
GRIFFISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 2 SW DAVID CITY 41.23N 97.15W
09/16/2006 E0.88 INCH BUTLER NE EMERGENCY MNGR
&&
GRIFFISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
904 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL ELKHORN 41.28N 96.24W
09/16/2006 E0.75 INCH DOUGLAS NE TRAINED SPOTTER
&&
GRIFFISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 904 PM CDT SAT SEP 16 2006 IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068- 078-088>093-170300- BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON- JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE- PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS- SEWARD-SHELBY IA-WASHINGTON- INCLUDING THE CITIES OF...AUBURN...BEATRICE...BELLEVUE...BLAIR... CLARINDA...COUNCIL BLUFFS...CRETE...DAVID CITY...FAIRBURY... FALLS CITY...FREMONT...GLENWOOD...HARLAN...LINCOLN...LOGAN... NEBRASKA CITY...OMAHA...ONAWA...PAWNEE CITY...PLATTSMOUTH... RED OAK...SEWARD...SIDNEY...TECUMSEH...TEKAMAH...WAHOO 904 PM CDT SAT SEP 16 2006 ...WARNING DECISION UPDATE FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... TORNADO WARNING JUST ISSUED FOR DOUGLAS AND SAUNDERS SHOULD HAVE SARPY COUNTY IN IT. HOOK OF SUPERCELL STORM IS JUST WEST OF GRETNA AND IS MOVING NORTHEAST. LOW LEVEL SRM VELOCITIES 125 KT GATE TO GATE SHEAR. NUMEROUS REPORTS OF FUNNEL CLOUDS AND WALL CLOUDS NEAR GREENWOOD EXIT OF I80 AND ALSO NEAR GRETNA. SPC MESOSCALE PAGE INDCATES THAT THIS STORM DEVELOPED IN AREA OF HIGHEST 1-3 KM HELICITY ABOVE 400. THIS STORM WILL PASS INTO THE MILLARD AREA INTO THE SOUTHERN METRO AREA. WEST OF THIS SUPERCELL...A SQUALL LINE CONTINUES TO MOVE EASTWARD ALONG THE COLD-FRONT. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
909 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TORNADO 4 NE GRETNA 41.18N 96.19W
09/16/2006 SARPY NE FIRE DEPT/RESCUE
180TH AND HARRISON
&&
GRIFFISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
912 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FUNNEL CLOUD 3 NE GRETNA 41.17N 96.20W
09/16/2006 SARPY NE NWS EMPLOYEE
&&
GRIFFISThe Omaha radar (KOAX), 18 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533656.